Texas, 2005

Hail and Damaging Wind in Texas, June 5, 2005

June 5, 2005 · NWS MAF · 10 events in 5 counties and zones

Scattered severe thunderstorms affected portions of west Texas during the late afternoon and evening hours of the 5th. This activity developed south of a weak frontal boundary and dryline triple point that was located over the northwestern Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered severe thunderstorms affected portions of west Texas during the late afternoon and evening hours of the 5th. This activity developed south of a weak frontal boundary and dryline triple point that was located over the northwestern Permian Basin. Thunderstorms from the northwest basin southward to the Big Bend produced large hail and damaging winds. No significant damage was reported.Meanwhile, a complex of supercell thunderstorms over the northeastern Permian Basin became tornadic as they interacted with the frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 5, 3:44 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 5, 3:44 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT SUN JUN 5 2005

.UPDATE...
WILL SEND AN UPDATE SHORTLY TO INCLUDE SEVERE THUNDERSTORM WATCH
NUMBER 408...WHICH WILL BE IN EFFECT UNTIL MIDNIGHT CDT.

&&

.PREV DISCUSSION... /ISSUED 210 PM CDT SUN JUN 5 2005/

SHORT TERM...
UPPER TROUGH CENTERED WEST OF THE AREA WILL KEEP REGION UNSETTLED AS
FAR AS STORM DEVELOPMENT.  MODELS PICK UP ON A NUMBER OF WEAK
SHORTWAVES AND WITH SOUTHWEST FLOW ALOFT CAN EXPECT A FEW IMPULSES
TO TRACK ACROSS THE AREA.

AT THE SURFACE A WEAK COLD FRONT THAT ENTERED THE AREA THIS MORNING
HAS BEGUN RETREATING.  BASED ON SURFACE OBSERVATIONS AND SATELLITE
BELIEVE FRONT LOCATED JUST NORTH OF CWA ACROSS SOUTH PLAINS AND
SLOWLY DRIFTING NORTHWARD.  FRONT MAY BECOME FOCUS FOR CONVECTION
LATER TODAY.

SPC FOCUSING ON STRONG HEATING... PLENTIFUL LOW LEVEL MOISTURE...
AND FRONTAL BOUNDARY FOR RAPID DEVELOPMENT OF STORMS THIS
AFTERNOON.  A SLIGHT RISK HAS BEEN SHIFTED NORTHWARD AND NOW JUST
TOUCHES THE NORTHERN BOUNDARIES OF THE CWA.

AS OF 1 PM THE DRYLINE STILL LOCATED WEST OF A HOBBS TO PECOS LINE.
MODELS DO NOT BRING DRYLINE EAST OF LEA COUNTY AND QUICKLY MOVE IT
BACK WEST AGAINST THE MOUNTAINS OVERNIGHT.  MODEL SOUNDINGS SHOW
3-4000 JOULES EAST OF THE DRYLINE FOR THE REMAINDER OF THE AFTERNOON
AND OVERNIGHT WITH HIGH NEGATIVE LIFTED INDEX VALUES.  HAVE
INHERITED MENTION OF SEVERE STORMS NORTHEAST AND WILL LEAVE IN
ZONES/GRIDS EVEN THOUGH SLIGHT RISK NO LONGER COVERS THAT AREA.

MODELS CONTINUE TO DEVELOP MCS OVERNIGHT BUT DISAGREE ON LOCATION...
AVN HAS IT TRACKING EAST OF AREA... WHILE ETA DEVELOPS HEAVY RAIN
ACROSS NORTHERN CWA.  CURRENTLY LEANING TOWARD HEAVY RAIN BEING TO
THE EAST BUT HAVE EXTENDED SLIGHT CHANCE POPS ACROSS THE NORTH JUST
IN CASE.  HAVE ALSO PUSHED ISOLATED POPS BACK TO NEAR A CARLSBAD TO
MARFA LINE BASED ON SLOW PROGRESSION OF DRYLINE AND DEVELOPING CU
FIELD ACROSS BIG BEND.

LONG TERM...
SOUTHWESTERLY FLOW ALOFT WITH WESTERN TROUGHING WILL PREVAIL THIS
WEEK. BEST AREAL COVERAGE FOR CONVECTION THROUGH WEDNESDAY
APPEARS TO BE MONDAY AS A SHORTWAVE TRANSLATES ACROSS THE REGION AND
BACKS THE FLOW THROUGH THE COLUMN. BY TUESDAY AND WEDNESDAY THE
DRYLINE WILL MIX FURTHER EAST EACH DAY WITH CORRESPONDING POPS
SHIFTING EASTWARD AND CONFINED TO THE EASTERN PERMIAN BASIN BY
WEDNESDAY AS THE MID LEVEL FLOW VEERS SOME. BY THURSDAY THROUGH
SATURDAY THE FLOW BACKS AGAIN ALOFT WITH MOISTURE SHIFTING WESTWARD
AGAIN. STILL SOME DIFFERENCES IN THE MEDIUM RANGE GUIDANCE PERTAINING
TO THE EVOLVING WESTERN TROUGH...OVERALL KEPT THE 10-20 POPS AT THIS
TIME EXCEPT THE FAR WEST WITH THE DRYLINE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, Jun 5, 12:52 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT SUN JUN 5 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061852-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
152 PM CDT SUN JUN 5 2005 (1252 PM MDT SUN JUN 5 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EARLY TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
THE HIGHEST CHANCE OF STORM DEVELOPMENT WILL BE ACROSS THE NORTHEAST
PERMIAN BASIN.  ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL
TO BECOME SEVERE.  LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN CONCERNS...
ALTHOUGH LOCALIZED FLASH FLOODING AND AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED EACH AFTERNOON
AND EVENING THIS WEEK.  ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT
CURRENTLY ANTICIPATED... A FEW STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY OFFICIALS EAST OF A CARLSBAD TO MARFA LINE...
ESPECIALLY THOSE ACROSS THE NORTHEAST PERMIAN BASIN... SHOULD MONITOR THE
LATEST WEATHER INFORMATION AND BE PREPARE FOR POSSIBLE ACTIVATION LATE
THIS AFTERNOON OR THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brewster

When
June 5, 4:57 PM CST
Where
Brewster County, 17 mi ESE of Panther Junction
Measured
52 kt (60 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
29.200, -103.033

National Park Service rangers reported damaging thunderstorm winds that downed a large tree in Rio Grande Village, in the eastern part of Big Bend National Park. The severe winds were followed by large hail.

Hail, Brewster

When
June 5, 5:08 PM CST to 5:22 PM CST
Where
Brewster County, 17 mi ESE of Panther Junction
Measured
1.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
29.200, -103.033

Park rangers also reported that hail up to the size of golfballs accompanied the storm along the Rio Grande from near Rio Grande Village to Heath Canyon. The large hail generally remained over open rangeland in the eastern parts of the Big Bend National Park. No damage resulted.

Hail, Ward

When
June 5, 5:36 PM CST
Where
Ward County, Pyote
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.533, -103.133

A severe thunderstorm produced penny size hail in Pyote.

Hail, Brewster

When
June 5, 6:30 PM CST to 6:37 PM CST
Where
Brewster County, 8 mi S of Alpine
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.250, -103.667

Several reports were received of nickel to quarter size hail as a severe storm tracked south of Alpine.

Hail, Winkler

When
June 5, 6:45 PM CST
Where
Winkler County, 5 mi E of Kermit
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -103.000

Nickel size hail was reported along Texas Highway 302 east of Kermit.

Hail, Brewster

When
June 5, 7:15 PM CST to 7:35 PM CST
Where
Brewster County, 23 mi N of Panther Junction
Measured
0.88 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
29.633, -103.300

National Park Service rangers reported nickel size hail at the entrance to Big Bend National Park at Persimmon Gap. The hail persisted for twenty minutes.

Hail, Winkler

When
June 5, 7:15 PM CST to 7:50 PM CST
Where
Winkler County, 7 mi WSW of Kermit
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.817, -103.200

A second thunderstorm affected areas along Texas Highway 302 west of Kermit. This storm also produced nickel size hail.

Hail, Presidio

When
June 5, 8:30 PM CST
Where
Presidio County, 13 mi E of Marfa
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.317, -103.800

Motorists traveling along U.S. Highway 90 reported nickel size hail just west of Paisano Pass in far northeastern Presidio County.

Hail, Brewster

When
June 5, 8:45 PM CST
Where
Brewster County, 10 mi S of Alpine
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.217, -103.667

Motorists reported nickel size hail along Texas Highway 118 south of Alpine.

Hail, Gaines

When
June 5, 9:29 PM CST
Where
Gaines County, 4 mi SSW of Seagraves
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.883, -102.583

Local emergency management officials reported quarter size hail along U.S. Highway 385 south of Seagraves.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457294, 5457293, 5457295, 5457296, 5457298, 5457297, 5457299, 5457300, 5457301, 5457302.